Texas, 2016

Wildfire in Texas, January 30 to 31, 2016

January 30 to 31, 2016 · NWS SJT · 1 event in 1 county or zone

Plenty of dry grasses and trees, dry air and gusty southwest winds provided the conditions for the spread of a large wildfire near Eula.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Plenty of dry grasses and trees, dry air and gusty southwest winds provided the conditions for the spread of a large wildfire near Eula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 30, 5:31 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 30, 5:31 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
531 AM CST SAT JAN 30 2016

.AVIATION...
/12Z TAFS/

VFR conditions will continue across West Central Texas terminals
through the period. Gusty southwest winds will prevail during
daylight hours, with a few gusts approaching 30 kts at times at
Abilene (KABI) and San Angelo (KSJT),

&&

.PREV DISCUSSION... /issued 340 AM CST SAT JAN 30 2016/

SHORT TERM...
(Today and Tonight)

Warm and breezy across West Central Texas today. Guidance has
temperatures in the upper 70s and lower 80s across the area, but has
consistently been a couple too degrees too cool. Will boost
afternoon highs a couple degrees for this afternoon, which will put
both San Angelo and Abilene right at their record highs for the day.

Abilene...82 degrees in 1967
San Angelo...84 degrees in 1971/1911

Southwest winds will increase, and although model forecast winds are
very near where they were yesterday, given the warmer temperatures
and perhaps slightly more mixing than yesterday, wind speeds may be
a few mph stronger.

Winds refuse to completely die off tonight, so mixing will keep
temperatures up overnight for most areas. However, just like they
are doing right now where readings at Brownwood, Sonora, and Ozona
are as much as 20 degrees colder than other locations, topography
will play a role once again. Will keep colder readings at the usual
cold air drainage locations.

LONG TERM...
(Sunday through Tuesday)

Looks like very warm temperatures and breezy conditions are in store
this weekend into Monday. A pacific cold front will move through,
bringing cooler temperatures and windy weather on Tuesday. Upper
level westerly flow will increase across the Southern Plains this
weekend, causing surface pressure falls and gusty southwest to west
winds. Also, a low level thermal ridge will be place(850 MB temps of
14 to 18 DEG C). As a result, highs will be well above normal for
late January. Highs on Sunday will be in the will be upper 70s to
lower 80s across the southern 2/3 of the area, along with gusty west
winds. A weak front will move through the Big Country, keeping highs
in the lower to mid 70s. For Monday through Tuesday a fast moving
upper level trough will move across Texas. The combination of a
surface low to the north and and low level southwest flow will
result in the another warm day. Highs will be in the 70s to lower
80s. The pacific cold front will move through Monday evening, with
gusty west to northwest winds for Monday night and Tuesday. Wind
gusts of 35 will be possible during Tuesday afternoon. Some low
level cold air advection for Tuesday, with highs in the 50s. Also,
elevated to near critical fire weather conditions will be possible
the next few days, see fire weather discussion below.

(Tuesday Night through Saturday)

Expect cooler temperatures and continued dry weather through middle
to late next week. A secondary cold front will move through the
area Tuesday night, bringing temperature back to slightly below
seasonable values. Also, the winds will be mainly light Wednesday
through Friday as surface high pressure builds in. Highs will be
in the upper 40s to mid 50s Wednesday and Thursday, slowly
moderating into the 50s by the end of next week. The coldest
nights due to radiational cooling will be Tuesday and Wednesday
night. Lows will be in the mid to upper 20s.

FIRE WEATHER...

Will issue a Red Flag Warning for a portion of West Central Texas
west of an Abilene to San Angelo to Ozona line. Wind speeds are
borderline, but humidity values will be well below critical
thresholds. Low and mid level wind speeds are forecasted to be
about where they were on Friday when speeds were very near critical
values, but higher level winds may be a tad stronger. With warmer
temperatures and with even deeper mixing possible than yesterday,
wind speeds may gain that last couple mph to boost it into critical
values.

The elevated to critical fire weather will continue into early next
week as persistent breezy west to northwest winds keep temperatures
warmer than normal, and dewpoint values low. Especially for areas
west of an Abilene to Junction line. Relief in the form of weaker
winds finally arrives by next Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 81  50  74  41 /   0   0   0   0
San Angelo 	 84  47  83  39 /   0   0   0   0
Junction 	 82  44  83  39 /   0   0   0   0

&&

.SJT Watches/Warnings/Advisories...
Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for Coke-Crockett-Fisher-Haskell-Irion-Jones-Nolan-
Runnels-Sterling-Taylor-Tom Green.

&&

07
Hazardous weather outlook, Jan 30, 4:32 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
432 AM CST SAT JAN 30 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-311045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
432 AM CST SAT JAN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL REDEVELOP
BY NOON ACROSS MOST OF WEST CENTRAL TEXAS...DUE TO GUSTY WINDS
AND LOW RELATIVE HUMIDITY VALUES. A RED FLAG WARNING HAS BEEN
ISSUED FOR THOSE AREAS WEST OF A HASKELL TO ABILENE TO SAN ANGELO
TO OZONA LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE EACH
AFTERNOON THROUGH TUESDAY...AS GUSTY WINDS AND LOW RELATIVE
HUMIDITY VALUES PREVAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Callahan

When
January 30, 10:00 AM CST to January 31, 11:00 PM CST
Where
Callahan forecast zone
Reported by
Law Enforcement
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The High Line Wildfire burned approximately 700 acres 2 miles north northeast of Dudley between County Roads 224 and 226 just east of Highway 36 in Callahan County. The wildfire spread north of County Road 230 but still west of FM 603. The fire was contained by the evening of January 31. Seven homes were burned near Eula. A spark from an electrical pole near County Road 224 may have caused the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616292.